Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 26, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 12, 2008, 7:28 PM HST for Honolulu County, Hawaii. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 12, 2008, 7:28 PM HST (05:28 UTC)
- Expired
- Dec 12, 2008, 9:15 PM HST
- In force
- 107 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242 WGHW50 PHFO 130528 FFWHFO HIC003-130730- /O.NEW.PHFO.FF.W.0026.081213T0528Z-081213T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 728 PM HST FRI DEC 12 2008 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 930 PM HST * AT 725 PM HST...RADAR SHOWED HEAVY RAIN FALLING AT OVER 2 INCHES PER HOUR OVER PORTIONS OF OAHU. THE AREA OF HEAVY RAIN WAS MOVING NORTH AND EAST OVER WINDWARD OAHU. * THIS WARNING COVERS ALL COMMUNITIES ON OAHU. THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2159 15831 2176 15796 2130 15763 2127 15813 $$
2 follow-up statements
565 WGHW70 PHFO 130633 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 833 PM HST FRI DEC 12 2008 HIC003-130730- /O.CON.PHFO.FF.W.0026.000000T0000Z-081213T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 833 PM HST FRI DEC 12 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 930 PM HST... THE AREA OF HEAVY RAINFALL CONTINUES TO MOVE NORTHWARD ACROSS THE NORTHERN PORTION OF OAHU. ALTHOUGH RAINFALL INTENSITIES WILL GENERALLY DECREASE OVER THE NEXT HOUR...RUNOFF WILL REMAIN HIGH IN AREAS PREVIOUSLY AFFECTED BY HEAVY RAIN. THE FLASH FLOOD WARNING INCLUDES ALL LOCATIONS ON OAHU. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2159 15831 2176 15796 2130 15763 2127 15813 $$
819 WGHW70 PHFO 130715 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 915 PM HST FRI DEC 12 2008 HIC003-130725- /O.CAN.PHFO.FF.W.0026.000000T0000Z-081213T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 915 PM HST FRI DEC 12 2008 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... ...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON FOR OAHU... RAINFALL HAS DIMINISHED ON THE ISLAND OF OAHU AT THIS TIME AND RUNOFF IS SUBSIDING. LAT...LON 2159 15831 2176 15796 2130 15763 2127 15813 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 4:00 PM HST, 3 hours 28 minutes earlier.
Area forecast discussion, Dec 12, 4:00 PM HST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST FRI DEC 12 2008 .SYNOPSIS... A SLOW MOVING UPPER LEVEL TROUGH WEST OF KAUAI WILL MAINTAIN A MOIST AND UNSTABLE AIR MASS ACROSS THE STATE THROUGH THE WEEKEND AND INTO THE FIRST HALF OF NEXT WEEK. HEAVY RAINFALL IS POSSIBLE THIS WEEKEND...MAINLY ACROSS KAUAI AND OAHU. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS THE DEPARTING UPPER LOW ABOUT 1400 MILES NORTH NORTHWEST OF HONOLULU. AN UPPER TROUGH EXTENDS SOUTH FROM THIS LOW TO NEAR 15N170W. A SERIES OF SHORTWAVE IMPULSES CAN BE SEEN ROTATING AROUND THE TROUGH. ONE SHORTWAVE JUST SOUTHWEST OF KAUAI IS HELPING TO ENHANCE CONVECTION WEST OF OAHU. THIS CONVECTION IS DEVELOPING ALONG AN INVERTED SURFACE TROUGH THAT CAN BE SEEN IN THE MORNING QUIKSCAT PASS EXTENDING SOUTHWEST FROM THE STATE. REGIONAL RADARS SHOW A WIDESPREAD AREA OF CONVECTION COVERING KAUAI AND ADJACENT COASTAL WATERS. REPORTS FROM KAUAI HAVE INDICATED THAT A STEADY MODERATE RAIN IS FALLING...ALTHOUGH THERE HAVE ALSO BEEN REPORTS OF EMBEDDED THUNDERSTORMS AS WELL. AN AREA OF STRONGER CONVECTIVE CELLS IS LOCATED JUST SOUTH OF THE ISLAND. THIS AREA HAS MADE A VERY SLOW BUT STEADY PROGRESS NORTHWARD THROUGH THE AFTERNOON. THE 12/18Z GFS AND 12Z ECMWF BOTH HAVE VERY CONVECTIVELY DOMINATED SOLUTIONS...WITH TRANSIENT MID-LEVEL VORTICITY CENTERS AND WEAK LOWS AND HIGHS CAUSED BY LARGE AREAS OF CONVECTION THAT THEY DEVELOP. HOWEVER...IS INTERESTING TO NOTE IS THAT MOST OF THE 12Z GUIDANCE... INCLUDING THE NOGAPS...UKMET...AND NAM...SHOW A SIMILAR OVERALL PATTERN. THEY FEATURE A SURFACE LOW DEVELOPING ALONG THE TROUGH... WHICH TRACKS NORTHWARD JUST WEST OF THE STATE. DIFFERENCES EXIST WITH TIMING/PLACEMENT/INTENSITY...BUT THE CONSENSUS SUPPORTS THE IDEA OF ADDITIONAL CONVECTIVE DEVELOPMENT ALONG AND AHEAD OF THE TROUGH. IT IS DIFFICULT TO PIN DOWN DETAILS...BECAUSE THE DETAILS RELY ON LARGE-SCALE CONVECTION THAT RESULT FROM SUBTLE UPPER LEVEL FEATURES...BOTH OF WHICH ARE DIFFICULT TO MODEL. CURRENTLY IT LOOKS LIKE THE WESTERN HALF OF THE STATE WOULD BE MOST IMPACTED...MAINLY KAUAI AND NIIHAU. HOWEVER THE CURRENT ACTIVITY HAS MADE A STEADY PROGRESS EASTWARD ACROSS THE KAUAI CHANNEL. ALSO... WITH THE MOIST AIRMASS IT WILL NOT BE DIFFICULT FOR ADDITIONAL CONVECTION TO DEVELOP OUT AHEAD OF THE TROUGH /AS HAS STARTED HAPPENING NEAR OAHU OVER THE PAST HOUR/. THEREFORE...HAVE EXTENDED THE FLASH FLOOD WATCH FOR KAUAI...NIIHAU...AND OAHU THROUGH SATURDAY AFTERNOON. ELSEWHERE ACROSS MAUI COUNTY AND THE BIG ISLAND...THE THREAT FOR FLOODING RAIN HAS DIMINISHED AND THE FLASH FLOOD WATCH HAS BEEN CANCELLED. THROUGH THE REMAINDER OF THE FORECAST...THERE IS GENERAL AGREEMENT FEATURING A PERSISTENT LONGWAVE TROUGH WEST OF THE STATE...WHICH WILL MAINTAIN A MOIST SOUTH TO SOUTHEASTERLY FLOW ACROSS THE ISLANDS. A STRONGER IMPULSE IS EXPECTED TO SWING AROUND THE TROUGH LATER IN THE WEEKEND...AND MAY PROPEL THE SURFACE TROUGH FARTHER EAST ACROSS THE STATE SATURDAY NIGHT/SUNDAY. DEPENDING ON THE TRACK OF THIS FEATURE...IT MAY PULL THE HEAVIEST RAIN NORTHEAST FROM KAUAI AND MISS THE REMAINING ISLANDS...OR IT MAY BRING ANOTHER AROUND OF HEAVY RAIN TO OAHU AND POSSIBLE MAUI COUNTY. THE STRONGER SOLUTIONS THAT TAKE THE TROUGH FARTHER NORTH OF THE STATE...SUCH AS THE GFS...DO SO BECAUSE THEY DEVELOP STRONGER SURFACE LOWS ALONG IT. THIS MAY BE AN ARTIFACT OF FEEDBACK FROM THE CONVECTION THAT DEVELOPS ALONG THE TROUGH. WILL CONTINUE TO LEAN THE FORECAST IN THE DIRECTION OF THE 12Z NOGAPS...WHICH TAKES THE TROUGH SLOWLY EASTWARD BEFORE WEAKENING IT LATE SUNDAY/SUNDAY NIGHT. ANOTHER PIECE OF ENERGY REAMPLIFIES THE LONGWAVE UPPER TROUGH WEST OF THE STATE EARLY NEXT WEEK...STARTING THE PATTERN ALL OVER AGAIN. && .MARINE... THE HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU HAS BEEN EXTENDED THROUGH TONIGHT. THE SWELL AT BUOY 51001 HAS MAINTAINED AT ADVISORY LEVELS THROUGH THE AFTERNOON...AND HAS ONLY SHOWN SIGNS OF DROPPING AS OF 01Z. 18Z WAVEWATCH III GUIDANCE SHOWS A SIMILAR TREND...WITH THE SWELL STEADY THROUGH MUCH OF THE NIGHT BEFORE BEGINNING TO SLOWLY SUBSIDE. HAVE ALSO EXTENDED THE SMALL CRAFT ADVISORY THROUGH TONIGHT AS WELL. THE COMBINATION OF THE NORTHWEST SWELL AND WIND WAVES NEAR THE ISLANDS WILL CREATE COMBINED SEAS OF 10 FEET. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI- OAHU. HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS. && BRAVENDER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 5:26 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 12, 5:49 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Dec 12, 10:22 PM HST | Marine Weather Statement | HFO | 6 hr | |
| Dec 13, 12:30 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 13, 2:03 AM HST | Flash Flood Warning | HFO | Kauai | 18 hr |
| Dec 13, 4:20 AM HST | Marine Weather Statement | HFO | 7 hr | |
| Dec 13, 7:02 AM HST | Small Craft Advisory | HFO | 21 hr | |
| Dec 13, 12:22 PM HST | Marine Weather Statement | HFO | 12 hr | |
| Dec 13, 12:24 PM HST | Special Marine Warning | HFO | 43 min | |
| Dec 13, 12:40 PM HST | Special Marine Warning | HFO | 35 min | |
| Dec 13, 12:41 PM HST | Tornado Warning | HFO | Kauai | 34 min |
| Dec 13, 1:27 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.